Hail, Gogebic
- When
- July 22, 3:48 PM CST to 3:50 PM CST
- Where
- Gogebic County, 3.36 mi SE of Cisco Lake
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 46.210, -89.390
The ground was covered white with hail.
A thunderstorm dropped nickel-sized hail west of Watersmeet on the evening of the 22nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A thunderstorm dropped nickel-sized hail west of Watersmeet on the evening of the 22nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 22, 2:20 PM CST, 1 hour 28 minutes earlier.
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
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 438 PM EDT WED JUL 22 2009 MIZ001>007-009>014-084-085-231100- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 438 PM EDT WED JUL 22 2009 /338 PM CDT WED JUL 22 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS THIS EVENING WILL END WEST TO EAST TONIGHT. SOME OF THE STORMS EARLY THIS EVENING MAY PRODUCE HALF INCH HAIL AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS OVER WESTERN UPPER MICHIGAN LATE THURSDAY NIGHT AND THEN ACROSS ALL OF WEST AND CENTRAL UPPER MICHIGAN ON FRIDAY AND FRIDAY EVENING. THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF WEST AND CENTRAL UPPER MICHIGAN SUNDAY AFTERNOON AND EVENING AND AGAIN MONDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LSZ162-240>251-263>267-231100- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 438 PM EDT WED JUL 22 2009 /338 PM CDT WED JUL 22 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING ACROSS ALL OF LAKE SUPERIOR AND OVER EASTERN LAKE SUPERIOR LATE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE ENTIRE LAKE ON THURSDAY. MORE THUNDERSTORMS ARE POSSIBLE OVER THE WEST HALF OF LAKE SUPERIOR THURSDAY NIGHT AND THEN ACROSS THE ENTIRE LAKE ON FRIDAY AND FRIDAY EVENING. THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF LAKE SUPERIOR ON SUNDAY AFTERNOON AND EVENING AND AGAIN MONDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-231100- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 438 PM EDT WED JUL 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE LAKE MICHIGAN. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY EVENING. MORE THUNDERSTORMS ARE POSSIBLE ON SUNDAY AFTERNOON AND EVENING AND AGAIN MONDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. KC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 407 PM EDT WED JUL 22 2009 MIZ002-009-222045- GOGEBIC-ONTONAGON- 307 PM CDT WED JUL 22 2009 ...SIGNIFICANT WEATHER ALERT FOR GOGEBIC AND ONTONAGON COUNTIES UNTIL 345 PM CDT/445 PM EDT/... AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING SCATTERED STRONG THUNDERSTORMS FROM IRONWOOD AND WAKEFIELD TO WATERSMEET AND PAULDING. THE STORMS WERE MOVING SLOWLY EAST AT 5 MPH. PEA TO DIME SIZE HAIL IS EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... WAKEFIELD... MARENISCO... STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The Marquette radar (KMQT), 146 km away, was scanning. The volume nearest the first event began at 21:47 UTC.
1 hail. Local standard time, as filed.
The ground was covered white with hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186293.